Bernoulli

  • Bernoulli
  • Volume 16, Number 4 (2010), 1385-1414.

Concentration of empirical distribution functions with applications to non-i.i.d. models

S.G. Bobkov and F. Götze

Full-text: Open access

Abstract

The concentration of empirical measures is studied for dependent data, whose joint distribution satisfies Poincaré-type or logarithmic Sobolev inequalities. The general concentration results are then applied to spectral empirical distribution functions associated with high-dimensional random matrices.

Article information

Source
Bernoulli, Volume 16, Number 4 (2010), 1385-1414.

Dates
First available in Project Euclid: 18 November 2010

Permanent link to this document
https://projecteuclid.org/euclid.bj/1290092911

Digital Object Identifier
doi:10.3150/10-BEJ254

Mathematical Reviews number (MathSciNet)
MR2759184

Zentralblatt MATH identifier
1207.62106

Keywords
empirical measures logarithmic Sobolev inequalities Poincaré-type inequalities random matrices spectral distributions

Citation

Bobkov, S.G.; Götze, F. Concentration of empirical distribution functions with applications to non-i.i.d. models. Bernoulli 16 (2010), no. 4, 1385--1414. doi:10.3150/10-BEJ254. https://projecteuclid.org/euclid.bj/1290092911


Export citation

References

  • [1] Ball, K. (1988). Logarithmically concave functions and sections of convex sets in Rn. Studia Math. 88 69–84.
  • [2] Bhatria, R. (1997). Matrix Analysis. Graduate Texts in Mathematics 169. New York: Springer.
  • [3] Bobkov, S.G. (1999). Remarks on the Gromov–Milman inequality. Vestn. Syktyvkar. Univ. Ser. 1 Mat. Mekh. Inform. 3 15–22.
  • [4] Bobkov, S.G. (1999). Isoperimetric and analytic inequalities for log-concave probability measures. Ann. Probab. 27 1903–1921.
  • [5] Bobkov, S.G., Gentil, I. and Ledoux, M. (2001). Hypercontractivity of Hamilton–Jacobi equations. J. Math. Pures Appl. 88 669–696.
  • [6] Bobkov, S.G. and Götze, F. (1999). Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 1 1–28.
  • [7] Bobkov, S.G. and Götze, F. (2008). Hardy-type inequalities via Riccati and Sturm–Liouville equations. In Sobolev Spaces in Mathematics, I (V. Maz’ya, ed.). Intern. Math. Series 8 69–86. New York: Springer.
  • [8] Bobkov, S.G., Götze, F. and Tikhomirov, A.N. (2010). On concentration of empirical measures and convergence to the semi-circle law. Bielefeld University. Preprint. J. Theor. Probab. To appear.
  • [9] Bobkov, S.G. and Houdré, C. (1997). Isoperimetric constants for product probability measures. Ann. Probab. 25 184–205.
  • [10] Bobkov, S.G. and Ledoux, M. (1997). Poincare’s inequalities and Talagrand’s concentration phenomenon for the exponential distribution. Probab. Theory Related Fields 107 383–400.
  • [11] Bobkov, S.G. and Ledoux, M. (2009). Weighted Poincaré-type inequalities for Cauchy and other convex measures. Ann. Probab. 37 403–427.
  • [12] Borovkov, A.A. and Utev, S.A. (1983). On an inequality and a characterization of the normal distribution connected with it. Probab. Theory Appl. 28 209–218.
  • [13] Cambanis, S., Simons, G. and Stout, W. (1976). Inequalities for Ek(X, Y) when the marginals are fixed. Z. Wahrsch. Verw. Gebiete 36 285–294.
  • [14] Chatterjee, S. and Bose, A. (2004). A new method for bounding rates of convergence of empirical spectral distributions. J. Theoret. Probab. 17 1003–1019.
  • [15] Davidson, K.R. and Szarek, S.J. (2001). Local operator theory, random matrices and Banach spaces. In Handbook of the Geometry of Banach Spaces I 317–366. Amsterdam: North-Holland.
  • [16] Dudley, R.M. (1989). Real Analysis and Probability. Pacific Grove, CA: Wadsworth & Brooks/Cole Advanced Books & Software.
  • [17] Dvoretzky, A., Kiefer, J. and Wolfowitz, J. (1956). Asymptotic minimax character of the sample distribution function and of the classical multinomial estimator. Ann. Math. Statist. 27 642–669.
  • [18] Erdös, L., Schlein, B. and Yau, H.-T. (2009). Local semicircle law and complete delocalization for Wigner random matrices. Comm. Math. Phys. 287 641–655.
  • [19] Evans, L.C. (1997). Partial Differential Equations. Graduate Studies in Math. 19. Providence, RI: Amer. Math. Soc.
  • [20] Götze, F. and Tikhomirov, A.N. (2003). Rate of convergence to the semi-circular law. Probab. Theory Related Fields 127 228–276.
  • [21] Götze, F. and Tikhomirov, A.N. (2005). The rate of convergence for spectra of GUE and LUE matrix ensembles. Cent. Eur. J. Math. 3 666–704 (electronic).
  • [22] Götze, F., Tikhomirov, A.N. and Timushev, D.A. (2007). Rate of convergence to the semi-circle law for the deformed Gaussian unitary ensemble. Cent. Eur. J. Math. 5 305–334 (electronic).
  • [23] Gromov, M. and Milman, V.D. (1983). A topological application of the isoperimetric inequality. Amer. J. Math. 105 843–854.
  • [24] Guionnet, A. and Zeitouni, O. (2000). Concentration of the spectral measure for large matrices. Electron. Comm. Probab. 5 119–136.
  • [25] Gustavsson, J. (2005). Gaussian fluctuations of eigenvalues in the GUE. Ann. Inst. H. Poincaré Probab. Statist. 41 151–178.
  • [26] Hensley, D. (1980). Slicing convex bodies – bounds for slice area in terms of the body’s covariance. Proc. Amer. Math. Soc. 79 619–625.
  • [27] Kac, I.S. and Krein, M.G. (1958). Criteria for the discreteness of the spectrum of a singular string. Izv. Vysš. Učebn. Zaved. Matematika 2 136–153.
  • [28] Kim, T.Y. (1999). On tail probabilities of Kolmogorov–Smirnov statistics based on uniform mixing processes. Statist. Probab. Lett. 43 217–223.
  • [29] Ledoux, M. (1999). Concentration of measure and logarithmic Sobolev inequalities. In Séminaire de Probabilités XXXIII. Lecture Notes in Math. 1709 120–216. Berlin: Springer.
  • [30] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Math. Surveys and Monographs 89. Providence, RI: Amer. Math. Soc.
  • [31] Ledoux, M. (2007). Deviation inequalities on largest eigenvalues. In Geom. Aspects of Funct. Anal., Israel Seminar 2004–2005. Lecture Notes in Math. 1910 167–219. Berlin: Springer.
  • [32] Massart, P. (1990). The tight constant in the Dvoretzky–Kiefer–Wolfowitz inequality. Ann. Probab. 18 1269–1283.
  • [33] Maurey, B. (1991). Some deviation inequalities. Geom. Funct. Anal. 1 188–197.
  • [34] Maz’ya, V.G. (1985). Sobolev Spaces. Berlin: Springer.
  • [35] Muckenhoupt, B. (1972). Hardy’s inequality with weights. Studia Math. XLIV 31–38.
  • [36] Pastur, L.A. (1973). Spectra of random selfadjoint operators. Uspehi Mat. Nauk 28 3–64.
  • [37] Ruschendorf, L. (1985). The Wasserstein distance and approximation theorems. Z. Wahrsch. Verw. Gebiete 70 117–129.
  • [38] Sen, P.K. (1974). Weak convergence of multidimensional empirical processes for stationary φ-mixing processes. Ann. Probab. 2 147–154.
  • [39] Soshnikov, A. (1999). Universality at the edge of the spectrum in Wigner random matrices. Comm. Math. Phys. 207 697–733.
  • [40] Talagrand, M. (1996). Majorizing measures: The generic chaining. Ann. Probab. 24 1049–1103.
  • [41] Tao, T. and Vu, V. (2009). Random matrices: Universality of local eigenvalue statistics. Preprint.
  • [42] Timushev, D.A. (2006). On the rate of convergence in probability of the spectral distribution function of a random matrix. Teor. Veroyatn. Primen. 51 618–622.
  • [43] Vallander, S.S. (1973). Calculations of the Vasserstein distance between probability distributions on the line. Teor. Verojatn. Primen. 18 824–827.
  • [44] Yoshihara, K. (1975/76). Weak convergence of multidimensional empirical processes for strong mixing sequences of stochastic vectors. Z. Wahrsch. Verw. Gebiete 33 133–137.